COVID-19: Anyone with headache for more than four days after Oxford-AstraZeneca jab should seek medical attention, says UK regulator
Written by Hitmix News on 18 March 2021
Anyone who experiences a headache for more than four days after having the Oxford-AstraZeneca jab should seek medical attention, the UK’s medicines regulator has said.
People should also get help if they have bruising somewhere other than the injection site after a few days, it added.
Live COVID updates from the UK and around the world
The Medicines and Healthcare products Regulatory Agency (MHRA) said its latest advice on Thursday was a “precautionary measure” following a “very small” number of reports of an extremely rare form of blood clot occurring in conjunction with lowered platelets after vaccination.
Sinus vein thrombosis (CVST) describes the formation of a blood clot in the cerebral vein of the brain.
Symptoms include headache, blurred vision, fainting or loss of consciousness. Thrombocytopenia describes when a person has a lowered number of platelets, which are cells that help the blood to clot.
There have been five cases – a rate of just one in one million people vaccinated – of the co-occurring conditions in the UK after vaccination.
However, the MHRA has assured this can happen naturally in people who have not had the jab, along with people who have COVID-19.
It stressed that no causal link had been found, adding that the benefits of the vaccine “far outweigh” possible risks.
“Further work with expert haematologists is under way to further understand the nature of these cases and whether there is a causal association with any of the vaccines,” said Professor Sir Munir Pirmohamed, the chair of the Commission on Human Medicines, the government’s independent advisory group.
“Given the extremely rare rate of occurrence of these events, the benefits of the AstraZeneca COVID vaccine, with the latest data suggesting an 80% reduction in hospitalisation and death from COVID disease, far outweigh any possible risks of the vaccine in the risk groups currently targeted in the UK.”
Meanwhile, the MHRA said it had found no evidence of either the AstraZeneca or Pfizer-BioNTech vaccine causing blood clots in veins – a condition called venous thromboembolism.
This came after a “rigorous” scientific review by the agency of report cases and data from hospital admissions and GP records.
Scientists and clinicians at the Commission on Human Medicines also looked at the available information.
As a result, MHRA chief executive Dr June Raine said people should continue to attend their scheduled vaccination appointments as normal.
She included a reminder that the most common side-effects are still mild flu-like symptoms, such as a headache, chills and fever.
“These generally appear within a few hours and resolve within a day or two, but not everyone gets them,” Dr Raine said.
“We will continue to robustly monitor all the data we have on this extremely rare possible side effect.”
Conversations over the possible connection between the AstraZeneca vaccine and blood clots have taken off in the last week after several European countries temporarily suspended use as a precaution.
Such countries include Germany, Italy, Spain, the Netherlands, France and Sweden.
The European Medicines Agency has been carrying out a case-by-case evaluation of clotting incidents, but has said there is “no indication” of a causal link and that it is “safe and effective”.